PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 1996 January; 89(1): 51P–52P.
PMCID: PMC1295645

A fatal trip with ecstasy: a case of 3,4-methylenedioxymethamphetamine/3,4- methylenedioxyamphetamine toxicity.

Abstract

Since the late 1980s there have been a number of reports about the complications associated with using the designer drug 3,4-methylenedioxymethamphetamine (MDMA) or 'ecstasy'. Although this drug has been widely abused in the past, the potentially fatal complications have arisen recently mainly due to the circumstances of its use at all-night dance sessions or 'raves'. A combination of direct toxicity and strenuous physical exertion can lead to hyperthermia and its attendant complications. The following case illustrates some of the possible consequences following ingestion of 'ecstasy', and reiterates the importance of prompt recognition and treatment in preventing the development of irreversible sequelae.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (284K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.
 
 

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Henry JA, Jeffreys KJ, Dawling S. Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy") Lancet. 1992 Aug 15;340(8816):384–387. [PubMed]
  • Campkin NT, Davies UM. Another death from Ecstacy. J R Soc Med. 1992 Jan;85(1):61–61. [PMC free article] [PubMed]
  • Watson JD, Ferguson C, Hinds CJ, Skinner R, Coakley JH. Exertional heat stroke induced by amphetamine analogues. Does dantrolene have a place? Anaesthesia. 1993 Dec;48(12):1057–1060. [PubMed]
  • Shapiro Y, Seidman DS. Field and clinical observations of exertional heat stroke patients. Med Sci Sports Exerc. 1990 Feb;22(1):6–14. [PubMed]
  • Sternbach H. The serotonin syndrome. Am J Psychiatry. 1991 Jun;148(6):705–713. [PubMed]
  • Ames D, Wirshing WC. Ecstasy, the serotonin syndrome, and neuroleptic malignant syndrome--a possible link? JAMA. 1993 Feb 17;269(7):869–870. [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press